Using inhalers: After using inhaler I... - British Lung Foun...

British Lung Foundation

49,660 members59,599 posts

Using inhalers

Pittpatty profile image

After using inhaler I have a bad taste in my mouth, food doesn't taste good and I feel nervous or anxious...is that normal ?

35 Replies

Hi which inhalers are you using?.Its best to brush your teeth after using them to stop any form of thrush.

Steroids can effect adrenal glands which can effect feelings. BUT........ This is usually on very very high doesn't of steroids mainly prednisolone and the like and that's only usually if you have stopped them abruptly. I have been taking inhaler since about age 3.

Pittpatty profile image
Pittpatty in reply to DeanSamson

So after all these years on inhalers I'm thinking you might be an expert...😉

DeanSamson profile image
DeanSamson in reply to Pittpatty

I wouldn't say that haha. I can remember going to nursery school with a blue and brown ventodisk inhaler my mother wrote on them 1 and 2 in black marker pen. That would have been around 1988 ish. 😂😂

Pittpatty profile image
Pittpatty in reply to Pittpatty

Well. I meant you're very familiar with them after all those years...I don't like being on any medication. so it's taking me a while to adjust to inhaler and medicine for GERD.

The LABA component in inhalers can cause the nervousness you describe. It should settle down as your body adjusts.

Pittpatty profile image
Pittpatty in reply to ck101

Good to know, I'm hoping I can adjust, thanks for the info !

Pittpatty profile image
Pittpatty in reply to Pittpatty

Thank you Cdpo16

Hi Pittypatty, I can't add to what has already been said but welcome to the forum. Hope you will find it helpful.

Pittpatty profile image
Pittpatty in reply to CDPO16

I think I will enjoy, thank you for the welcome.

I dont know if this is mad/over the top but I always rinse my mouth & throat before using inhalers as well as afterwards. I have this notion that rinsing first dilutes the medication a bit or stops it sticking . Might be worth trying.

Pittpatty profile image
Pittpatty in reply to peege

I'm going to keep this in mind, appreciate the advice.

ck101 profile image
ck101 in reply to peege

Never thought of rinsing before, neither have I ever seen it mentioned, good call Peege 👍

If you’re not using a powder inhaler,you can use a spacer, it helps to minimise the bad taste. Even so, you should wash your mouth out afterwards.

I do have a spacer for the emergency inhaler, I will keep in mind the rinsing, thank you

Hi and welcome. I usually have half of a biscuit or a bite of something and a drink after my inhalers to remove the residue from my mouth/ throat. It works for me.

Pittpatty profile image
Pittpatty in reply to Kristicats

I will that too, thanks much !

I always rinse mouth out well as there are some not too pleasant side effects if you don't.take care.J

Pittpatty profile image
Pittpatty in reply to P-i-n-k

Thank you P-i- n-k

Ure welcome xJ

My doctor told me to rinse with a mouthwash to prevent thrush.

Pittpatty profile image
Pittpatty in reply to Denzie

I think I will give that a try, good idea 😉

I found glass of water worked for me right after inhalation

I would suggest rinsing your mouth with water after using your inhaler

Are you rinsing your mouth out with water after taking the medication. I was told to in the uk

Pittpatty profile image
Pittpatty in reply to Bingo88

I am now, thanks to a lot of responses from this group, I was advised to rinse before and after...thanks for your reply 😀

Bingo88 profile image
Bingo88 in reply to Pittpatty

Your welcome. Keep as well as possible

Hi Pittypatty and welcome to the site. I find that Ventolin sometimes makes my heart beat a little faster which could be the same thing making you feel anxious. I have started having food with my inhaler, it may help to stop the funny taste. This may settle down with time if they are new to you. Irene x

Pittpatty profile image
Pittpatty in reply to Izb1

I hope so Irene 💕

Pittpatty profile image
Pittpatty in reply to Izb1

I have actually started having a bite to eat after inhaling...It's nice to be able to get help-advice from others...I am alone and doctors don't always tell you everything when prescribing medicine.

Izb1 profile image
Izb1 in reply to Pittpatty

Oh dont we just know it Pittypatty. I was diagnosed with bronchiectasis after wrongly treating me for asthma for years, but was left with no information and hardly any treatment. I have learned more on here from our lovely forum than any doctors x

Pittpatty profile image
Pittpatty in reply to Izb1

I can just imagine.

LaurieRose profile image
LaurieRose in reply to Izb1

Valuable info and friendly support on here.

LaurieRose profile image
LaurieRose in reply to Pittpatty

So true xx

Yes it’s normal in my experience with certain steroids especially the powdery steroids. I think they can give fungal infection in the mouth and it doesn’t taste great. Dr recommended a spacer device which for someone who has to take them makes sense as it avoids touching the inside of the mouth and gets to the lungs quicker. But I couldn’t carry on taking steroids anyway because of other side effects, just remembered what did to avoid the taste and that was use spacer device also drink the little probiotic drinks to counteract the bacteria that causes bad taste xx

Pittpatty profile image
Pittpatty in reply to LaurieRose

Sounds like good advice LaurieRose..

You may also like...